Geometry & Topology

Morita classes in the homology of automorphism groups of free groups

James Conant and Karen Vogtmann

Full-text: Open access


Using Kontsevich’s identification of the homology of the Lie algebra with the cohomology of Out(Fr), Morita defined a sequence of 4k–dimensional classes μk in the unstable rational homology of Out(F2k+2). He showed by a computer calculation that the first of these is non-trivial, so coincides with the unique non-trivial rational homology class for Out(F4). Using the “forested graph complex" introduced in an earlier paper, we reinterpret and generalize Morita’s cycles, obtaining an unstable cycle for every connected odd-valent graph. (Morita has independently found similar generalizations of these cycles.) The description of Morita’s original cycles becomes quite simple in this interpretation, and we are able to show that the second Morita cycle also gives a nontrivial homology class. Finally, we view things from the point of view of a different chain complex, one which is associated to Bestvina and Feighn’s bordification of outer space. We construct cycles which appear to be the same as the Morita cycles constructed in the first part of the paper. In this setting, a further generalization becomes apparent, giving cycles for objects more general than odd-valent graphs. Some of these cycles lie in the stable range. We also observe that these cycles lift to cycles for Aut(Fr).

Article information

Geom. Topol., Volume 8, Number 3 (2004), 1471-1499.

Received: 21 June 2004
Revised: 1 December 2004
Accepted: 24 November 2004
First available in Project Euclid: 21 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 20J06: Cohomology of groups
Secondary: 20F65: Geometric group theory [See also 05C25, 20E08, 57Mxx] 20F28: Automorphism groups of groups [See also 20E36]

automorphism groups of free groups graph homology


Conant, James; Vogtmann, Karen. Morita classes in the homology of automorphism groups of free groups. Geom. Topol. 8 (2004), no. 3, 1471--1499. doi:10.2140/gt.2004.8.1471.

Export citation


  • M Bestvina, M Feighn, The topology at infinity of $\Out(F_r)$, Invent. Math. 140 (2000) 651–692
  • J Conant, K Vogtmann, On a theorem of Kontsevich, \agtref320034211671224
  • J Conant, K Vogtmann, F Gerlits, Cut vertices in commutative graphs, Quart. J. Math. Oxford, to appear.
  • M Culler, K Vogtmann, Moduli of graphs and automorphisms of free groups, Invent. Math. 84 (1986) 91–119
  • F Gerlits, Ph.D thesis, Cornell University (2002)
  • A Hatcher, K Vogtmann, Cerf theory for graphs, J. London Math. Soc. 58 (1998) 633–655
  • A Hatcher, K Vogtmann, Rational homology of $Aut(F_n)$, Mathematical Research Letters 5 (1998) 759-780
  • A Hatcher, K Vogtmann, Homology stability for outer automorphism groups of free groups, preprint (2004)
  • M Kontsevich, Formal (non)commutative symplectic geometry, The Gelfand Mathematical Seminars, 1990–1992, Birkhäuser, Boston, MA (1993) 173–187
  • M Kontsevich, Feynman diagrams and low-dimensional topology, First European Congress of Mathematics, Vol. II (Paris, 1992), Progr. Math. 120, Birkhäuser, Basel (1994) 97–121
  • J Levine, Addendum and correction to “Homology cylinders: an enlargement of the mapping class group", \agtref220024711971204
  • S Morita, Abelian quotients of subroups of the mapping class group of surfaces, Duke Math J. 70 (1993) 699–726
  • S Morita, Structure of the mapping class groups of surfaces: a survey and a prospect, from: “Proceedings of the Kirbyfest (Berkeley, 1998)”, \gtmref2199920349406
  • K Vogtmann, Automorphisms of free groups and Outer Space, Geometriae Dedicata 94 (2002) 1–31